The Diabetes Forum Support Community For Diabetics Online banner
1 - 10 of 10 Posts

·
Registered
Joined
·
8 Posts
Discussion Starter · #1 ·
Hi to all,
I joined in the summer, but have been too busy with work. I was diagnosed as insulin resistant about one and a half years ago. My A1C was 6.5. I lost 15 lbs and completely changed my diet and increased my exercise. After one year, my A1C was 6.3 and my doc prescribed metformin 1000 ER at night. My daytime numbers are ok, but the morning numbers are always above 110. Anyway...I still exercise like crazy. I don't think I need to lose any more weight. I am a bit discouraged though...I figured with meds my number would dramatically decrease...not the case. They are still always above 100 and often up to 115. Any advice?
 

·
Registered
Joined
·
2,771 Posts
Hi to all,
I joined in the summer, but have been too busy with work. I was diagnosed as insulin resistant about one and a half years ago. My A1C was 6.5. I lost 15 lbs and completely changed my diet and increased my exercise. After one year, my A1C was 6.3 and my doc prescribed metformin 1000 ER at night. My daytime numbers are ok, but the morning numbers are always above 110. Anyway...I still exercise like crazy. I don't think I need to lose any more weight. I am a bit discouraged though...I figured with meds my number would dramatically decrease...not the case. They are still always above 100 and often up to 115. Any advice?
Welcome savage! Perhaps your doctor can prescribe a sulfonylurea such as Glipizide. You can also ask your doctor about putting you on a small dose of Lantus at bedtime, that can usually help high morning readings.
 

·
Registered
Joined
·
24,394 Posts
Welcome, savage . . . your numbers look pretty good to me - nothing that's doing any damage for sure. I take it your daytime numbers fall below 100, and what about postprandial, where do those hit? Your dose of metformin is a medium-to-low dose, and you've been on it a few months, right? Because it takes several weeks sometimes for met to gain maximum blood levels.

My morning numbers are often my highest of the day too, and I've stressed enough about it that I think the stress is raising them! So lately I've been staying with my low carb routine, and having a protein snack before bed. I'm usually still over 100 when I wake up, but not by much. And every now & again I wake up in the 90s.
 

·
Registered
Joined
·
8 Posts
Discussion Starter · #4 ·
Thanks Shanny

Can you explain what postprandial means? Yes..I have been on metformin since April 30th...so my numbers are what they are. Do you eat carbs at night? You describe it as a protein snack...I have been eating a 15 carb/protein snack at night. Should I eliminate the carb?

Welcome, savage . . . your numbers look pretty good to me - nothing that's doing any damage for sure. I take it your daytime numbers fall below 100, and what about postprandial, where do those hit? Your dose of metformin is a medium-to-low dose, and you've been on it a few months, right? Because it takes several weeks sometimes for met to gain maximum blood levels.

My morning numbers are often my highest of the day too, and I've stressed enough about it that I think the stress is raising them! So lately I've been staying with my low carb routine, and having a protein snack before bed. I'm usually still over 100 when I wake up, but not by much. And every now & again I wake up in the 90s.
 

·
Registered
Joined
·
8 Posts
Discussion Starter · #5 ·
Thanks Breeseonby

Welcome savage! Perhaps your doctor can prescribe a sulfonylurea such as Glipizide. You can also ask your doctor about putting you on a small dose of Lantus at bedtime, that can usually help high morning readings.
What is glipizide? Is it an oral med? Also, what is lantus...Thanks for your advice.
 

·
Registered
Joined
·
1,090 Posts
I am Type 1 so we are a little different but I do a little about Type 2. Post prandial means basically after eating. When someone, like myself, takes readings 2 hours post prandial (or PP) that means two hours after a meal. Why we can't just say "after eating" makes no sense to me.
I can't speak to glipizide, other than it is most probably an oral med, but I do take Lantus. It is a "slow acting" or "regular" insulin that lasts about 16-20 hours and helps to stabilize BG during the entire day. As opposed to Humalog or Novolog which are "fast acting" insulins. These are taken with each meal as a bolus to cover the amount of carbs eaten.
Lantus would help keep all numbers during the day down. It might be an option for you to discuss with your dr.
 

·
Registered
Joined
·
1,090 Posts
Sorry one more thing I forgot in the 30 minutes it took me to write that (its a busy day at work). I always have a snack before bedtime. The only time I have a carb treat is when my PP dinner number is below 90-100 so I do not drop of in the middle of the night. Some people find that eating a protein snack, such as Shanny I believe, is to help with dawn phenomenon. This is when the liver dumps glucose during the night which results in very elevated fasting numbers.
 

·
Registered
Joined
·
24,394 Posts
Yep - my bedtime protein snack seems to combat the dawn phenomenon, at least for now (there's no telling what this cussed disease might do me next week or next month, but today it's behaving itself :rolleyes:). Last night I tested 98 at bedtime - ate two breakfast sausage links - and wakened eight hours later at 99. Yay!!!

I just avoid carbs altogether as much as I can - I get about 50g or 60g per day just from my regular meals, but I almost always use 0-carb snacks like a handful of nuts, etc. There are so many scrumptious 0-carb goodies - I never feel deprived!
 

·
Registered
Joined
·
1,590 Posts
I am Type 1 so we are a little different but I do a little about Type 2. Post prandial means basically after eating. When someone, like myself, takes readings 2 hours post prandial (or PP) that means two hours after a meal. Why we can't just say "after eating" makes no sense to me.
I can't speak to glipizide, other than it is most probably an oral med, but I do take Lantus. It is a "slow acting" or "regular" insulin that lasts about 16-20 hours and helps to stabilize BG during the entire day. As opposed to Humalog or Novolog which are "fast acting" insulins. These are taken with each meal as a bolus to cover the amount of carbs eaten.
Lantus would help keep all numbers during the day down. It might be an option for you to discuss with your dr.
glipizide would be an oral med that encourages your pancreas to produce more of its own insulin
 
1 - 10 of 10 Posts
Top